Recognizing and Preventing Equine Drug Reactions

Equine reactions to drugs and medications

Person holding equine drugs.

Watchout for unpredictable reactions

All equine drugs are capable of producing predictable or unpredictable reactions

Drug and medication reactions in horses are considered either predictable or unpredictable. With predictable reactions, the veterinarian and horse owner are usually aware of possibilities of a reaction and are prepared to minimize or counteract the reaction.

When drug and medication reactions are unpredictable, it is usually because of drug intolerance or an allergic or immunological reaction to the drug or medication.

In addition to immediate reactions to drugs and medications, metabolism of the drug may either decrease its effectiveness or increase its concentration in the system leading to toxicity or an increased reaction.

Common drug and medication reactions

  • Analgesics/Sedatives: Analgesics, sedatives, anesthetics and tranquilizers are used at different levels and in different combinations to block or relieve pain, relieve anxiety, and to prepare a horse for surgery. Reactions depend on the type of drug, the strength of the dose and the method of administration. Common reactions include lethargy, incoordination, initial increase in blood pressure, sweating, ataxia, salivation and muscle tremors.
  • Antibiotics: The microbiological balance of the equine digestive tract is very complex and horses are naturally prone to digestive and intestinal tract upsets. Diarrhea is a risk whenever antibiotics are administered.  In addition, bacteria can become resistant to antibiotics resulting in allergies including rash, wheezing, and anaphylactic reactions including swelling of throat, inability to breathe and lowered blood pressure.  Long-term or over use can impair functions of kidneys, liver, bone marrow and other organs.
  • Anti-histamines: Individual horses will react differently to antihistamines, and dosages need to be adapted to the requirements of the individual horse. Usage of anti-histamines may trigger fine tremors, body tremors or seizures, excitement, colic, loss of appetite, and sedation. Anti-histamines may also thicken mucus in the respiratory tract, and extra caution should be used in cases where horses are prone to excess mucus or respiratory problems.
  • Anti-inflammatory drugs and medications: Cortisone injections around joints may mask pain and lameness associated with injury, with the result that injury is further aggravated. Reactions resulting from use of anti-inflammatory drugs such as corticosteroids include masking of signs of infection, susceptibility to bacterial or viral infections, delayed healing of wounds, a potential for laminitis, risk of adrenal insufficiency, a worsening of gastric ulcers and muscle wasting with prolonged use.
  • Diuretics: Reactions to the use of diuretics include dehydration, electrolyte imbalances from loss of potassium, sodium, chloride, calcium and magnesium, damage to hearing and balance, lethargy, increased heart rate, gastrointestinal distress, damage to kidneys, seizures, and sometimes collapse and coma.
  • Non-steroidal anti-inflammatory drugs and medications: Immediate allergic reactions include facial swelling, hives, sudden onset of diarrhea, shock, seizures, or coma. Other reactions include potential for toxic effects on the gastrointestinal tract, and kidneys, ulcers, pain, swelling at the injection site, and in rare cases, possibly fatal infections when given intramuscularly.
  • Prostaglandins: Common reactions include restlessness, cramping sweating, colic symptoms, high heart rate, diarrhea, urination and defecation. Fortunately these reactions are short-lived and diminish within 30 to 60 minutes in most cases.
  • Vasodilators: Reactions include changes in blood pressure, increased heart rate, possible gastrointestinal irritation, and suppression of central nervous system. Caution should be used in treatment in combination with drugs that might affect blood pressure.

This list of reactions is in no way complete or comprehensive enough to cover all possible drug and medication reactions. Your veterinarian and pharmacist are your best source of adequate information concerning any reactions to drugs or medications given to your horses.

Certainly, horse owners and veterinarians should be prepared to deal with any reactions to drugs and medications either immediate or long-term. Good communication between veterinarian and owner, careful checking to make sure the medication and dosage are correct for the particular horse, care in properly administering all drugs and medications, and adequate record keeping for each horse that shows any reactions whether allergic or immunological, will help assure the well-being of your horses.

In case of a reaction to a medication, immediately contact your veterinarian. If the reaction is severe or threatens the life of your horse, and you cannot reach your veterinarian, contact the National Animal Poison Control Center at 888-426-4435. As a division of the American Society for Prevention of Cruelty to Animals, they have a phone hotline available 24/7 staffed by veterinary toxicologists who can give you professional advice. Their services include a fee that may be charged to a credit card. This fee is certainly small when it comes to the health and well being of your horse.

About the author

EquiMed Staff shares a common goal of helping you improve your horse's health. The staff work together to develop unique web-focused content that answers the most common questions of horse owners. EquiMed staff written content is updated frequently to incorporate the best practices within the equine healthcare industry. Thanks for visiting!

Visit EquiMed's Google+ page.